Connecticut, 2008Hail and Damaging Winds in Connecticut, July 23, 2008
July 23, 2008 · NWS OKX · 6 events in 2 counties and zones
An approaching upper level storm triggered numerous showers and thunderstorms across the Tri-State Region. The area was in the warm sector of the surface reflection, with the synoptic cold front to the west and warm front across northern New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level storm triggered numerous showers and thunderstorms across the Tri-State Region. The area was in the warm sector of the surface reflection, with the synoptic cold front to the west and warm front across northern New England.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 12:19 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 23, 12:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
119 PM EDT WED JUL 23 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE TRI-STATE AREA INTO THIS
EVENING...AND THEN MOVE SLOWLY ACROSS THE AREA LATE TONIGHT THROUGH
THURSDAY NIGHT. THE FRONT...ALONG WITH WAVES OF LOW PRESSURE RIDING
NORTH ALONG IT...WILL PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...AS WELL AS STRONG GUSTY WINDS AND
HAIL. THE FRONT WILL BE EAST OF THE REGION BY FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FIRST ROUND OF SHOWERS/THUNDERSTORMS IS MOVING THROUGH WESTERN
SECTIONS OF THE CWA ATTM...WITH SOME DOWNPOURS OF 1/2 TO 3/4 INCH
POSSIBLE. AFTER THIS ROUND OF CONVECTION MOVES THROUGH...PARTIAL
CLEARING NOW OVER THE DELMARVA AND SOUTHERN NJ WILL SPREAD NORTHWARD
INTO THE REGION...ALLOWING FOR POCKETS OF HEATING TO TAKE
PLACE...WITH MLCAPE INCREASING TO 1500-2000 J/KG BY MID AFTERNOON
NORTH/WEST OF NYC. MID LEVEL SHORTWAVE DISTURBANCES MOVING NORTHWARD
IN THE DEEP SW FLOW AHEAD OF AN ANOMALOUS CUTOFF LOW TAKING SHAPE
OVER THE GREAT LAKES WILL PROVIDE LIFT IN THE VERY MOIST/UNSTABLE
AIR MASS IN PLACE...TRIGGERING ADDITIONAL SHOWERS AND TSTMS. BULK OF
THE ACTIVITY SHOULD BE CONCENTRATED OVER WESTERN SECTIONS...CLOSER
TO THE FRONT AND UNDERNEATH THE RIGHT ENTRANCE REGION OF A 75-80 KT
H3 JET STREAK IN CENTRAL PA...BUT TSTMS ALSO POSSIBLE FARTHER EAST.
PER SPC DAY 1 OUTLOOK MULTIPLE SVR WX MODES POSSIBLE...MAINLY BOWING
SEGMENTS/SUPERCELLS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL.
WITH SURFACE WARM FRONT LIFTING NORTH THROUGH THE REGION...SOUTHEAST
NEAR-SFC FLOW AND S FLOW AROUND 35 KT AT 1 KM WILL YIELD LARGE 0-1
KM SHEAR/HELICITIES...WHICH ALONG WITH LOW LCLS IN THE MOIST
AIRMASS SUGGEST SOME TORNADO POTENTIAL AS WELL.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SHOWERS/TSTMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINS...
FIRST VIA PW INCREASING TO NEAR 2 INCHES...WITH EXCELLENT DYNAMIC
SUPPORT VIA COUPLED H3 DIVERGENCE/H8 MOISTURE CONVERGENCE FOCUSED
JUST AHEAD OF THE SLOW MOVING FRONT WEST OF NYC...AND ALSO VIA
TRAINING/BACKBUILDING AS FRONT ALIGNS WITH FLOW ALOFT WITH MBE
VECTOR MAGNITUDE DROPS TO 5 KT OR LESS. EXACT SYSTEM EVOLUTION STILL
IN QUESTION...WITH MODEL SOLUTIONS DIVERGING BEGINNING LATE TONIGHT.
MORE AMPLIFIED/SLOWER NAM MAKES FOR QUITE A DELUGE WEST OF
NYC...WITH QPF OVER 10 INCHES IN SPOTS...AND ALLOWING FOR A
CONNECTION TO ADDITIONAL TROPICAL MOISTURE SURGING NORTHWARD FROM
BETWEEN BERMUDA/PUERTO RICO...WHILE THE FASTER 00Z GFS DUMPS HEAVY
RAINS ONLY OVER THE NORTHWEST HALF OF THE CWA LATE TODAY INTO
TONIGHT...WITH COMPARATIVELY LITTLE RAIN OUT EAST AS THE UPPER
TROUGH BECOMES NEGATIVELY TILTED...TAKING THE BEST DYNAMICS UP INTO
UPSTATE NY AND NEW ENGLAND ON THU. OTHER MODEL SOLUTIONS...NOTABLY
THE ECMWF AND SREF MEAN...TAKE THE MIDDLE GROUND...AND THIS HAS BEEN
ADOPTED FOR THIS FORECAST DUE TO THE UNCERTAINTY AS TO HOW MUCH
UPPER TROUGH AMPLIFICATION WILL TAKE PLACE. SO...HEAVY RAINS SHOULD
EVENTUALLY SPREAD EASTWARD INTO CT/LONG ISLAND ON THU...AND CONTINUE
INTO THU EVENING...BUT FOR NOW HAVE RAISED FLASH FLOOD WATCH ONLY
FOR THE WESTERN HALF OF THE CWA FROM NEW HAVEN/NASSAU COUNTIES ON
WEST...WHERE GREATEST CONFIDENCE OF FLOOD POTENTIAL EXISTS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
INITIALLY DRY CONDITIONS WILL GIVE WAY TO CHANCE POPS THROUGH MOST
OF THE PERIOD AS AN UNUSUAL MIDSUMMER CUTOFF UPPER LOW TO THE NORTH
SPINS SHORTWAVE ENERGY THROUGH THE AREA. AN APPROACHING SURFACE
BOUNDARY COMBINED WITH DIURNAL HEATING WARRANT CHANCE POPS FOR
SATURDAY AFTERNOON AND EVENING...WHILE THE NEXT COLD FRONT IS
EXPECTED TO PUSH THROUGH THE AREA LATE ON SUNDAY. THE CUTOFF LOW
WILL PERSIST THROUGH EARLY NEXT WEEK...KEEPING THE PATTERN UNSETTLED
THROUGH AT LEAST TUESDAY. MODELS DISAGREE ON EXACT TIMING OF
CONVECTION...ALTHOUGH FEEL THE BEST CHANCES WILL BE WITH AFTERNOON
HEATING EACH DAY.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
BREAK IN THE VCTS NYC TERMINALS ATTM. TSTMS MAY DEVELOP
THIS AFTN ACROSS NJ AND TRACK NE INTO THE REGION. +SHRA IS
POSSIBLE...ESPECIALLY THU MORNING AND AFTN WITH TSRA. MVFR/VFR
CIGS TODAY THEN POSSIBLY LOWER IN WEATHER. STRONG WINDS ABV THE
SFC DEVELOP WITH GUSTS IN TSTMS.
VEERING WINDS THIS AFTN WITH INLAND HEATING AND NRN MOVEMENT OF
THE SFC BOUNDARY.
OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...LOW MVFR TO IFR
CEILINGS AND VISIBILITIES WITH SHOWERS AND THUNDERSTORMS ONGOING
AFTER 18Z THURSDAY. CONDITIONS MAY IMPROVE LATE THURSDAY INTO
THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SOME
UNCERTAINTY AS TO THE TIMING OF THE PASSAGE OF THE FRONT. VFR
CONDITIONS LATE THURSDAY NIGHT CONTINUE INTO SATURDAY. A COLD
FRONT APPROACHES LATE SATURDAY INTO SUNDAY WITH LOCAL MVFR
CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
WITH A FRONTAL SYSTEM REMAINING WEST OF THE WATERS TODAY INTO
THURSDAY A PERSISTENT SOUTHERLY FLOW WILL BE ACROSS THE FORECAST
WATERS. THIS WILL BUILD SEAS ON THE OCEAN TO SMALL CRAFT LEVELS THIS
AFTERNOON. WITH AN INCREASING PRESSURE GRADIENT LATE TODAY INTO
TONIGHT WINDS ON THE OCEAN MAY ALSO REACH SMALL CRAFT LEVELS. THE
FRONTAL BOUNDARY WILL BE VERY SLOW TO MOVE ACROSS THE REGION AS THE
UPPER TROUGH CLOSES OFF TODAY. THEREFORE...THERE WILL BE A PROLONGED
PERIOD OF AT LEAST SMALL CRAFT SEAS ON THE OCEAN...WITH WINDS
OCCASIONALLY AROUND SMALL CRAFT LEVELS. SHOWERS AND THUNDERSTORMS
WILL BECOME NUMEROUS TODAY WEST OF FIRE ISLAND INLET AND PORT
JEFFERSON. TONIGHT SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER
THE FORECAST WATERS. WITH INSTABILITY SOME OF THE THUNDERSTORMS
COULD PRODUCE STRONG GUSTY WINDS AND HAIL THIS AFTERNOON
INTO THURSDAY.
THE FRONTAL SYSTEM WILL MOVE ACROSS THE WATERS THURSDAY NIGHT INTO
FRIDAY MORNING BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS.
WINDS GRADUALLY SHIFT TO THE SOUTHWEST TO WEST WITH THE FRONTAL
PASSAGE. HIGH PRESSURE OVER THE ATLANTIC BECOMES ESTABLISHED AGAIN
ACROSS THE WATERS LATER FRIDAY AND SATURDAY. ANOTHER COLD FRONT WILL
APPROACH THE WATERS SATURDAY NIGHT INTO SUNDAY.
&&
.HYDROLOGY...
FLASH FLOODING IS A CONCERN FROM LATE THIS AFTERNOON INTO THU
EVENING AS THE REGION RECEIVES MULTIPLE WAVES OF PRECIPITATION.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WESTERN HALF OF THE
CWA...INCLUDING THE NYC METRO AREA...AND MAY NEED TO BE EXTENDED TO
COVER THE EASTERN LONG ISLAND/CT IF SLOWER NAM SOLUTION COMES TO
PASS. AT THIS POINT...EXPECT AREAL QPF OF 3-4 INCHES IN ABOUT A
30-HOUR PERIOD FROM WEDNESDAY AFTERNOON THROUGH THURSDAY...WITH MUCH
HIGHER LOCALIZED AMOUNTS POSSIBLE ESPECIALLY WEST OF NYC.
&&
.EQUIPMENT...
ON JULY 28TH...AMBROSE LIGHT TOWER WILL BE DECOMMISSIONED. NO DATA
WILL BE AVAILABLE FROM THIS STATION UNTIL A SUITABLE REPLACEMENT IS
ESTABLISHED. THIS WILL BE A SIGNIFICANT DATA LOSS FOR MARINERS IN
AND AROUND THE ENTRANCE TO NEW YORK HARBOR.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ005-006-009-
010.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ350-353-
355.
&&Hazardous weather outlook, Jul 23, 5:46 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
646 AM EDT WED JUL 23 2008
NJZ002>006-011-NYZ067>077-241100-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
646 AM EDT WED JUL 23 2008
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THURSDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE STORM PREDICTION CENTER HAS ALSO FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005-006-009-010-241100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-
646 AM EDT WED JUL 23 2008
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THURSDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE STORM PREDICTION CENTER HAS ALSO FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO THE POTENTIAL FOR ANOTHER ROUND OF SEVERE
THUNDERSTORMS ON THURSDAY...AS A SLOW MOVING COLD FRONT CROSSES
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ007-008-011-012-NYZ078>081-241100-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
646 AM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON
THURSDAY... ALONG WITH SIGNIFICANT RAINFALL AS A SLOW MOVING COLD
FRONT CROSSES THE AREA. A FLASH FLOOD WATCH MAY BE ISSUED
LATER TODAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ338-355-241100-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
646 AM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING WINDS OVER 35 KNOTS AND LARGE HAIL. AN ISOLATED
WATERSPOUT IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-340-345-350-353-241100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
646 AM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING WINDS OVER 35 KNOTS AND LARGE HAIL. AN ISOLATED
WATERSPOUT IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON
THURSDAY AS A SLOW MOVING COLD FRONT CROSSES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 23, 11:18 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1218 PM EDT WED JUL 23 2008
NYZ078-079-231700-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-
1218 PM EDT WED JUL 23 2008
...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...
AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDDLE ISLAND...AND MOVING NORTHEAST AT 25
MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH DEADLY
LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE SHOREHAM AND WADING RIVER.
JST
Event by event
4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Middlesex
- When
- July 23, 1:00 PM EST
- Where
- Middlesex County, 0.95 mi NNE of Saybrook Manor
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 41.292, -72.390
Trees were uprooted on Schoolhouse Road.
Thunderstorm Wind, Middlesex
- When
- July 23, 1:30 PM EST
- Where
- Middlesex County, West Brook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -72.450
Trees and wires were reported down at the intersection of Running Pine Road and Cold Spring Road.
Thunderstorm Wind, Middlesex
- When
- July 23, 1:30 PM EST
- Where
- Middlesex County, 0.66 mi NNW of Haddam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.478, -72.526
Trees and wires were downed on Meeting House Road.
Thunderstorm Wind, New London
- When
- July 23, 1:40 PM EST
- Where
- New London County, 1.17 mi WSW of Norwich
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 41.514, -72.091
A few trees were downed on Dunham Street.
Lightning, New London
- When
- July 23, 1:40 PM EST
- Where
- New London County, Norwich
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.520, -72.070
A contractor at Norwich Housing Authority was struck by lightning. The unidentified man was outside behind a building when he or something near him was struck. The man was treated at the scene but not transported to the hospital.
Hail, Middlesex
- When
- July 23, 4:30 PM EST
- Where
- Middlesex County, West Brook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.280, -72.450
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125702, 125684, 125687, 125699, 125703, 125675.